Information from NHANES III on Americans’ use of supplements containing vitamin A is given in Appendix Table C-9. The median intake of vitamin A from supplements was approximately 1,430 μg RAE/day for men and women. In 1986, approximately 26 percent of adults in the United States took supplements that contained vitamin A (Moss et al., 1989; see Table 2-2).
The Tolerable Upper Intake Level (UL) is the highest level of daily vitamin A intake that is likely to pose no risk of adverse health effects in almost all individuals. Although members of the general population should be advised not to routinely exceed the UL, intake above the UL may be appropriate for investigation within well-controlled clinical trials. Clinical trials of doses above the UL should not be discouraged as long as subjects participating in these trials have signed informed consent documents regarding possible toxicity and as long as these trials employ appropriate safety monitoring of trial subjects. In addition, the UL is not meant to apply to individuals who are receiving vitamin A under medical supervision. The UL for provitamin A carotenoids has been addressed in the report Dietary Reference Intakes for Vitamin C, Vitamin E, Selenium, and Carotenoids (IOM, 2000).
There are substantial data on the adverse effects of high vitamin A intakes. Acute toxicity is characterized by nausea, vomiting, headache, increased cerebrospinal fluid pressure, vertigo, blurred vision, muscular incoordination (Olson, 1983), and bulging fontanel in infants (Persson et al., 1965). These are usually transient effects involving single or short-term large doses of greater than or equal to 150,000 μg in adults and proportionately less in children (Bendich and Langseth, 1989). The clinical picture for chronic hypervitaminosis A is varied and nonspecific and may include central nervous system effects, liver abnormalities, bone and skin changes, and other adverse effects. Chronic toxicity is usually associated with ingestion of large doses greater than or equal to 30,000 μg/day for months or years. Both acute and chronic vitamin A toxicity are associated with increased plasma retinyl ester concentrations (Krasinski et al., 1989; Ross, 1999).